The measure of non-compactness and approximation numbers of certain Volterra integral operators. (English) Zbl 0788.45013

This paper studies Volterra integral operators \(K:L^ p(\mathbb{R}^ +) \to L^ q (\mathbb{R}^ +)\) of the form \[ Kf(x)=v(x) \int^ x_ 0k(x,y) u(y)f(y) dy, \] where \(1<p \leq q<\infty\) and \(k\), \(u\) and \(v\) are prescribed functions. Under appropriate conditions we give sharp upper and lower estimates of the distance of \(K\) from the compact operators; and when \(K\) is compact, we provide upper and lower estimates for its approximation numbers when \(p=q =2\) and \(k(x,y)=p_ n(x-y)\), where \(p_ n\) is a polynomial of degree \(n\).
As an example we show that when \(u(x)=e^{Dx}\) and \(v(x)=e^{-Bx}\), with \(0<D<B\), and \(k(x,y)=x-y\), then the \(m\)th-approximation number of \(K:L^ 2(\mathbb{R}^ +) \to L^ 2(\mathbb{R}^ +)\) is bounded above and below by multiples of \(m^{-2}\).


45P05 Integral operators
45G10 Other nonlinear integral equations
47H09 Contraction-type mappings, nonexpansive mappings, \(A\)-proper mappings, etc.
Full Text: DOI EuDML


[1] Bloom, S., Kerman, R.: Weighted norm inequalities for operators of Hardy type. Proc. Am. Math. Soc.113, 135-141 (1991) · Zbl 0753.42010
[2] Canavati, J.A., Galaz-Fontes, F.: Compactness of imbeddings between Banach spaces and applications to Sobolev spaces. J. Lond. Math. Soc., II. Ser.41, 511-525 (1990) · Zbl 0737.46015
[3] Carl, B.: Inequalities of Bernstein-Jackson type and the degree of compactness of operators in Banach spaces. Ann. Inst. Fourier35, 79-118 (1985) · Zbl 0564.47009
[4] Edmunds, D.E., Evans, W.D.: Spectral theory and differential operators. Oxford: Oxford University Press 1987 · Zbl 0628.47017
[5] Edmunds, D.E., Evans, W.D., Harris, D.J.: Approximation numbers of certain Volterra integral operators. J. Lond. Math. Soc., II. Ser.37, 471-489 (1988) · Zbl 0658.47049
[6] Evans, W.D., Harris, D.J.: Sobolev embeddings for generalized ridged domains. Proc. Lond. Math. Soc., III. Ser.54, 141-175 (1987) · Zbl 0591.46027
[7] Juberg, R.K.: Measure of non-compactness and interpolation of compactness for a class of integral transformations. Duke Math. J.41, 511-525 (1974) · Zbl 0291.47027
[8] K?nig, H.: Eigenvalue distribution of compact operators. Basel Boston Stuttgart: Birkh?user 1986
[9] Muckenhaupt, B.: Hardy inequalities with weights. Stud. Math.44, 31-38 (1972)
[10] Mynbaev, K.T., Otelbaev, M.O.: Weighted function spaces and the spectrum of differential operators (Russian) Moscow: Nauka 1988 · Zbl 0651.46037
[11] Oinarov, R.: Weighted inequalities for a class of integral operators. Sov. Math., Dokl.44, 291-293 (1992)
[12] Pietsch, A.: Operator ideals, (VEB Deutscher Verlag Wiss., Berlin, 1978). · Zbl 0399.47039
[13] Stepanov, V.D.: Weighted inequalities for a class of Volterra convolution operators. J. Lond. Math. Soc., II. Ser.45, 232-242 (1992) · Zbl 0703.42011
[14] Stepanov, V.D.: Weighted norm inequalities of Hardy type for a class of integral operators. Preprint, Institute for Applied Math., Far-Eastern Branch Russian Acad. Sci., Khabarovsk, 1992
[15] Stuart, C.A.: The measure of non-compactness of some linear integral operators. Proc. R. Soc. Edinb., Sect. A71, 167-179 (1973) · Zbl 0314.47029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.